I have type 2 diabetes AND hypoglycimia

Turtle
By Turtle Latest Reply 2011-11-14 07:45:37 -0600
Started 2011-08-31 00:07:38 -0500

My bg goes up and down like a rollercoaster because I have both diabetes and hypoglycimia. I frequently get false a1c results because of my frequent drops. I wake up in the middle of every night and have to eat some carbs and protein or else I cannot fall back to sleep and I will get real bad shakes. This makes it difficult for me to lose weight. I eat protein and carbs before bed at night in an effort to not wake up hungry in the night.

I also have night terrors due to my past. I take 2 meds at bedtime to try and keep them from happening but they do not help much. I am wondering if the shift in bg in the middle of the night could play a part in the night terrors???


10 replies

ugeniac
ugeniac 2011-11-14 07:45:37 -0600 Report

Addendum: Watch out for certain medications as some cause weight gain and,or, other problems. I had to drop Bbayetta, Actos,Glipizide and Meformin since this spring's discovery of deteriorating kidney function.

Also, in my condition, pain relievers are a problem, but Acetomeniphen (Tylenol trade name) the least.

ugeniac
ugeniac 2011-11-14 07:42:28 -0600 Report

What are your medications?

I am now on Insulins only, except for one pill of Januvia before Breakfast, so I know about swings. I take Lantus Solarstar after supper, and short -acting insulin such as Epidra or Humolog/Novolog,before each meal, the amount guided by my glucose meter readings.

I started this new regimen because my Kidney function (egfr) was down to 44 in early spring after being about 66 in the summer of 2010. Since then I have been back to 50 after two months and then down to 34 in September. I am now about 44. My Hb1Ac was back up to 8.5 in Sept. and now still high, at 8.0.

I have been told to also lower my protein intake, especially red meats.

One of my pet peeves is the difficulty in finding foods and eating places that have either no sugar or low sugar items; No sugar can be misleading, since such chemicals as Sorbitol and Splenda are sugar cousins, both ending p as glucose after metabolism. Natural sweeteners include Truvia, but are probably too expensive for food and beverage producers. baking with Splenda and other substitutes may sometimes be difficult, at best.

annesmith
annesmith 2011-09-01 21:26:02 -0500 Report

Dear Turtle…I might very well be able to help you with part of your problem, AND I also have severe lows IF I drink too much high acid coffee during the daytime and I do not eat enough during the morning and afternoon…I was diagnosed with severe severe brittle diabetes in 2005, and I WILL warn you that night terrors CAN be very related to low blood sugars, however, if you in the past ever took a drug overdose, they can also be related to that, too. I have a few years in my past where I did some really really stupid things, and I pay a price today. I won't go into detail on that, but, I TOO have had night terrors, particularly when I had a high fever in the wintertime. One night 3 years ago, I had the WORST night terror, well, I would call it almost a sleepless nightmare…it was the worst experience I have ever ever ever had…I had a super high fever—-around 104, and my blood sugar was too low, because I did not eat enough. I had a diabetic seizure while I was hallucinating at the same time, and I was shaking SO bad. I felt like I was swallowing my tongue…sorry, I did not mean to offend anyone. After that terrible night, I learned my lesson very very very well. In my case, I was too careless with not eating enough for supper, then I would drink too much coffee…I also was eating virtually zero carbs throughout the day…I would suggest that you keep your carbs higher towards the evening…I am not a type 2 , but, to me, no matter what type diabetes, night terrors are almost always caused by too few carbs during the day, or not eating breakfast in the morning…I hope this might help you, and write me back!!!! I am looking for more diabetic friends…ANNE

Turtle
Turtle 2011-09-01 17:42:42 -0500 Report

I am not on meds at all for my diabetes. I control it with diet and exercise at this point.

Jupeto
Jupeto 2011-09-01 06:38:36 -0500 Report

I have to agree with the postings. You are either taking too much oral medicines or too much insulin. Space the carbs out during the day and then keep a close eye on the bG. If i wake up with shakes or that "aweful feeling" or "oh oh I am in trouble feeling," I drink a glass (4 oz ) of Orange juice and test in 15 minutes. If it is still the same - another 4 oz. Once it starts up , I eat a half of a snack bar - wait until the bg goes up to 100 before going back to sleep. If you have lows you are going to experience bounce back or just plain bouncing. part of the nature of this disease.

realsis77
realsis77 2011-08-31 14:39:13 -0500 Report

Wow that's an excellent question and I'm courious to see how others respond to this question. I say, in my opnion , yes , that could have something to do with the night terrors. I'm saying this because in my expirence if I've eaten certain foods and went to bed that food always seems to cause "bad dreams" now, I'm not sure if its the food or my blood sugar or both but it ALWAYS seems to happen for me after very spicey foods. Also Chineese food will do that to me. As I said I'm not sure if its the food or my blood sugar but it never fails to give me bad dreams. So I will personally answer yes to your queation because I believe it CAN effect your dreams. This is just my "opnion" based on my expirence. I hope this answer helps you in some way! God bless!

robertoj
robertoj 2011-08-31 01:40:18 -0500 Report

Exercise is good but it is important not to do it when your bg is low. Balance is important in treating diabetes; also it is important to achieve the right dosage of meds. Make sure that you have good communication with your doctor. Write down all your questions and concerns and take notes at your visits. Ask for an appointment with a certified diabetes educator.

MEGriff1950
MEGriff1950 2011-08-31 01:21:00 -0500 Report

I too have type 2 diabetes. After attending a day long diabetes class I learned a lot. One being the need to level out your carbs during the day. I followed the eating plan I was given. Soon I started having many episodes of hypoglycemia. Once waking up with a bg of 43. I did not have to add more carbs to my diet I had to cut back on meds. In less then 2 weeks I went from 20 units of insulin twice a day to being insulin free. Recently 1 of my night glyburide was taken away too. I am not an expert but it sounds like you are taking too much insulin. Waking and eating during the night does not sound like a healthy lifestyle especially for diabetics trying to get their blood sugars under control. I suggest you have a long discussion with your doctor and if he will not help you to correct all of your health issues that you might want to look into finding another doctor.

Next Discussion: Antibacterial lotions »